Alabama, 2016

Damaging Winds in Alabama, May 12, 2016

May 12, 2016 · NWS HUN · 14 events in 2 counties and zones

Isolated strong thunderstorms developed during midday across north Alabama. One storm knocked down a large tree limb in Madison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
$200
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated strong thunderstorms developed during midday across north Alabama. One storm knocked down a large tree limb in Madison County. During the mid to late afternoon, a broken line of thunderstorms developed in northwest Alabama and southern Tennessee. These tracked east through north Alabama during the late afternoon and early evening hours. One of the storms knocked down or uprooted numerous trees in eastern Limestone County, and produced sporadic tree damage as it moved into northern Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 12, 11:03 AM CST, 57 minutes earlier.

Area forecast discussion, May 12, 11:03 AM CST, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1203 PM CDT THU MAY 12 2016

.UPDATE...
For 18Z TAFs.

&&

.DISCUSSION...
/ISSUED 930 AM CDT THU MAY 12 2016/
Showers and thunderstorms have already started developing across the
TN Valley this morning as early as sunrise. With left over outflow
boundaries...an upper level disturbance and an approaching cold front
expected this afternoon...shower and thunderstorm chances will
increase throughout the day.

Ahead of the cold front there looks to be better CAPE values and
lapse rates but very little wind shear...around 18-21Z. However even
the pulse convection this morning has been able to break through the
small morning inversion so this afternoons convection will become
more numerous and have the potential to become strong. The main
hazards with any of the stronger storms will be damaging winds and
large hail.

JMS

&&

.AVIATION...
For 18Z TAFs: Expect that vcts will continue at both HSV and MSL
during the initial portion of the forecast. Will keep in a tempo
bkn025 with 5sm tsra grouping at both HSV and MSL until the 20z to
21z time frame. Will continue with this tempo grouping until it is
expected that the cold front moves through the taf sites between the
02z-03z time frame. Vfr conditions and northwest winds are expected
after 03z through the end of the forecast period.

TT

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 12, 1:41 AM CST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
241 AM CDT THU MAY 12 2016

ALZ001>010-016-TNZ076-096-097-122100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
241 AM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL BRING THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS
THIS AFTERNOON AND TONIGHT ACROSS THE TENNESSEE VALLEY. THE PRIMARY
THREATS WILL BE LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING
WINDS UP TO 60 MPH. THE THUNDERSTORM ACTIVITY WILL TAPER OFF AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 12, 11:01 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1201 PM CDT THU MAY 12 2016

ALZ007-121745-
MORGAN AL-
1201 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN COUNTY UNTIL 1245
PM CDT...

AT 1201 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
FALKVILLE...OR 7 MILES SOUTHWEST OF HARTSELLE...MOVING NORTHEAST AT 20
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...PRICEVILLE...FALKVILLE...SOMERVILLE...LACON...MASSEY...
DANVILLE AND COLE SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3431 8707 3435 8711 3440 8711 3458 8692
      3455 8682 3445 8665 3431 8692
TIME...MOT...LOC 1701Z 226DEG 16KT 3436 8701

SL.77
Special weather statement, May 12, 11:26 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1226 PM CDT THU MAY 12 2016

ALZ005>007-121815-
MORGAN AL-MADISON AL-LIMESTONE AL-
1226 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN...SOUTHWESTERN
MADISON AND SOUTHEASTERN LIMESTONE COUNTIES UNTIL 115 PM CDT...

AT 1226 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HARTSELLE...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN HUNTSVILLE...DECATUR...MADISON...HARTSELLE...REDSTONE
ARSENAL...PRICEVILLE...TRIANA...HUNTSVILLE INTERNATIONAL AIRPORT...
MARSHALL SPACE FLIGHT CENTER AND SOMERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3452 8700 3473 8674 3455 8652 3453 8655
      3454 8655 3453 8656 3437 8683
TIME...MOT...LOC 1726Z 235DEG 23KT 3446 8689

SL.77
Special weather statement, May 12, 11:28 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1228 PM CDT THU MAY 12 2016

TNZ097-121815-
FRANKLIN TN-
1228 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN COUNTY
UNTIL 115 PM CDT...

AT 1228 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WINCHESTER...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...DECHERD...COWAN...MONTEAGLE...SEWANEE...ST. ANDREWS...ALTO AND
SHERWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3522 8587 3522 8586 3506 8586 3504 8613
      3518 8620 3529 8592
TIME...MOT...LOC 1728Z 252DEG 16KT 3513 8609

SL.77
Special weather statement, May 12, 11:32 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CDT THU MAY 12 2016

ALZ005-007-121815-
MORGAN AL-LIMESTONE AL-
1232 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND
SOUTHEASTERN LIMESTONE COUNTIES UNTIL 115 PM CDT...

AT 1232 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7
MILES SOUTH OF TRINITY...OR 8 MILES NORTHWEST OF HARTSELLE...MOVING
NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...MADISON...ATHENS...TRINITY...TANNER...MOORESVILLE...FRENCH MILL...
NEEL...BASHAM AND BELLE MINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3444 8711 3460 8711 3479 8692 3474 8679
      3465 8679 3441 8707
TIME...MOT...LOC 1732Z 226DEG 16KT 3450 8706

SL.77
Special weather statement, May 12, 11:55 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT THU MAY 12 2016

ALZ006-007-121845-
MORGAN AL-MADISON AL-
1255 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORGAN AND SOUTHERN
MADISON COUNTIES UNTIL 145 PM CDT...

AT 1255 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MORGAN CITY...OR 10 MILES SOUTHEAST OF REDSTONE ARSENAL...MOVING
NORTHEAST AT 15 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN HUNTSVILLE...REDSTONE ARSENAL...OWENS CROSS ROADS...GURLEY...
MORGAN CITY...LACEYS SPRING...WHITESBURG...RYLAND...HAMPTON COVE AND
FARLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3455 8673 3478 8649 3467 8636 3463 8636
      3460 8632 3459 8630 3458 8630 3457 8633
      3456 8632 3448 8647 3449 8652 3454 8655
      3441 8657
TIME...MOT...LOC 1755Z 226DEG 15KT 3454 8658

SL.77
Special weather statement, May 12, 12:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU MAY 12 2016

ALZ006-121845-
MADISON AL-
100 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 145
PM CDT...

AT 100 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MARSHALL SPACE FLIGHT CENTER...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...MOORES MILL...REDSTONE ARSENAL...MERIDIANVILLE...
HAZEL GREEN...GURLEY...ALABAMA A AND M UNIVERSITY...HUNTSVILLE
INTERNATIONAL AIRPORT AND UNIVERSITY OF ALABAMA IN HUNTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3482 8633 3481 8635 3479 8633 3479 8634
      3476 8634 3472 8636 3456 8667 3458 8668
      3459 8672 3463 8679 3471 8679 3497 8659
TIME...MOT...LOC 1800Z 226DEG 24KT 3467 8667

SL.77

The radar

The Northeast Alabama radar (KHTX), 53 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
May 12, 12:00 PM CST to 12:03 PM CST
Where
Madison County, 0.69 mi N of Oakwood College
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.760, -86.630

A large tree limb was knocked down by thunderstorm winds onto Piney Branch Road. Time estimated by radar.

Thunderstorm Wind, Limestone

When
May 12, 4:24 PM CST to 4:27 PM CST
Where
Limestone County, 0.89 mi SW of Elkmont
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
NWS Storm Survey
Coordinates
34.920, -86.990

A few large tree limbs were snapped by thunderstorm winds at this location.

Thunderstorm Wind, Limestone

When
May 12, 4:26 PM CST to 4:29 PM CST
Where
Limestone County, 1.49 mi NNE of Athens
Measured
52 kt (60 mph) estimated gust
Crop damage
$200
Reported by
NWS Storm Survey
Coordinates
34.820, -86.970

A few large tree limbs were snapped by thunderstorm winds at this location.

Thunderstorm Wind, Limestone

When
May 12, 4:30 PM CST to 4:33 PM CST
Where
Limestone County, 2.15 mi NNW of Sardis Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.860, -86.890

Numerous trees were knocked down by thunderstorm winds at this location.

Thunderstorm Wind, Limestone

When
May 12, 4:30 PM CST to 4:33 PM CST
Where
Limestone County, 2.92 mi ESE of Carey
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.870, -86.900

About a dozen softwood trees were knocked down or uprooted by thunderstorm winds at this location.

Thunderstorm Wind, Limestone

When
May 12, 4:30 PM CST to 4:33 PM CST
Where
Limestone County, 2.92 mi ESE of Carey
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.870, -86.900

About a dozen softwood trees were knocked down or uprooted by thunderstorm winds at this location.

Thunderstorm Wind, Limestone

When
May 12, 4:33 PM CST to 4:36 PM CST
Where
Limestone County, 1.49 mi NNE of Sardis Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.850, -86.870

A few trees and power lines were knocked down by thunderstorm winds at Highway 70A between Highway 251 and Sharp Road.

Thunderstorm Wind, Limestone

When
May 12, 4:36 PM CST to 4:39 PM CST
Where
Limestone County, 1.38 mi S of Copeland Co
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
34.830, -86.830

A tree was knocked down by thunderstorm winds at the intersection of Copeland and East Limestone Roads.

Thunderstorm Wind, Limestone

When
May 12, 4:37 PM CST
Where
Limestone County, 0.92 mi ENE of Athens
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.806, -86.966

A thunderstorm wind gust of 62 mph was measured just north of Athens State University.

Thunderstorm Wind, Madison

When
May 12, 4:40 PM CST to 4:43 PM CST
Where
Madison County, 0.89 mi SW of Cluttsville
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
NWS Storm Survey
Coordinates
34.820, -86.780

A few large tree limbs were knocked down by thunderstorm winds at this location.

Thunderstorm Wind, Madison

When
May 12, 4:44 PM CST to 4:47 PM CST
Where
Madison County, 0.57 mi W of Cluttsville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.830, -86.780

A tree was knocked down by thunderstorm winds along Smith Vasser Road south of Yarbrough Road.

Thunderstorm Wind, Madison

When
May 12, 4:59 PM CST to 5:02 PM CST
Where
Madison County, 1.79 mi SW of Huntsville Mills Arp
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.730, -86.570

A tree was knocked down by thunderstorm winds near Maple Hill Cemetery.

Thunderstorm Wind, Limestone

When
May 12, 5:45 PM CST to 5:46 PM CST
Where
Limestone County, 2.04 mi N of Sardis Spgs
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.859, -86.882

Numerous branches were downed by thunderstorm winds, northeast of Athens. No snapped or uprooted trees.

Thunderstorm Wind, Limestone

When
May 12, 5:45 PM CST to 5:47 PM CST
Where
Limestone County, 1.66 mi WNW of Copeland Co
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.861, -86.856

Limestone EMA reported damage to trees due to thunderstorm winds with one tree down onto a home, northeast of Athens.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624114, 624146, 624147, 624148, 624149, 632059, 624150, 624151, 624117, 624152, 624115, 624116, 624750, 624751.